Pennsylvania, 2005

Ice Storm in Pennsylvania, December 15 to 16, 2005

December 15 to 16, 2005 · NWS PBZ · 12 events in 12 counties and zones

An ice storm began around dawn on the 15th. Precipitation changed to snow about 4 AM on the 16th, and ended.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An ice storm began around dawn on the 15th. Precipitation changed to snow about 4 AM on the 16th, and ended. Most counties received a quarter inch of ice glaze; Washington County had half an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 15, 12:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 15, 12:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1238 PM EST THU DEC 15 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

UPDATING THE ZONES FOR THE NEW WINTER STORM WARNING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1032 AM EST THU DEC 15 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

UPDATING THE ZONES TO INCLUDE THE WINTER WEATHER ADVISORY
EXTENSION IN THE SOUTHWESTERN PORTION OF THE AREA. FORECAST
REMAINS THE SAME EXCEPT FOR THE FACT THAT THE LOW LEVEL COLD AIR
IS STICKING AROUND A LITTLE LONGER. I EXPECT THIS TO CONTINUE AS
THE EVAPORATIVE COOLING FROM THE PRECIPITATION WILL KEEP THE TEMPS
A LITTLE COOLER FOR A WHILE.

PREVIOUS DISCUSSION...
(ISSUED 402 AM EST THU DEC 15 2005)

SHORT TERM (TODAY THROUGH FRI)...
KEEP WARNINGS AND ADVISORIES AS BEFORE. LIGHT SLEET/SNOW/FREEZING RAIN
TRYING TO START NR ZZV. DOES NOT LAST LONG, BUT AM AFRAID OF ICY ROADS.
KEPT ADVISORY IN THAT AREA TIL 10 AM. AFTER 12Z, MIXED PRECIP SHOULD
MOVE INTO WRN PA AND MNTS OF WV. DEEP VALLEYS IN MTNS MAY SEE PROLONGED
PD OF ICE STORM. NAM/GFS VERTICAL PROFILES SHOW PLENTY OF WARM AIR (>0
C) 3-4 THSD FT, BLO 0 AT SFC. AFTER 00Z TONIGHT, PRECIP CHANGES BACK TO
SNOW. ACCUMS MENTIONED INCLUDE TOTAL THRU 7 AM FRI, WHEN MOST
ADVISORIES AND WARNINGS END. BEHIND MAIN SFC LO, BOUNDARY LAYER WINDS
NOT FAVORABLE FOR LK EFFECT IN MY COUNTIES.

LONG TERM (FRI NIGHT THRU WED)...
MAINLY DRY AND BELOW NORMAL WITH NEXT CHC FOR SNOW SHOWERS TUE-WED.

AVIATION...
PRECIP TIMING HAS BEEN DELAYED ABOUT 3 HOURS FROM PREVIOUS TERMINAL SET
WITH CONDITIONS LOWERING TO MVFR CIGS AND VSBY TOWARD DAWN SW TO NE.
THEN FURTHER LOWERING TO IFR MID-LATE MORNING. WILL START OFF WITH MIX
SNPL THEN BRING IN FZRA/SN MIX CHANGING TO RA MAINLY SOUTHERN AND SW
TERMINALS MAINLY BASED ON BUFKIT SOUNDINGS. LATER THIS EVENING INTO
OVERNIGHT CHANGE BACK TO SN AS WINDS SHIFT TO SW.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FOR MDZ001 UNTIL 7 AM FRIDAY.
OH...WINTER WEATHER ADVISORY FOR OHZ039-040-048-049-057>059-068-069
     UNTIL 7 AM FRIDAY.
  ...WINTER STORM WARNING FOR OHZ041-050 UNTIL 7 AM FRIDAY.
PA...WINTER STORM WARNING FOR PAZ007>009-013>016-020>023-029-030-
     032 UNTIL 7 AM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR PAZ031 UNTIL 7 AM FRIDAY.
WV...WINTER STORM WARNING FOR WVZ001>003-023-041 UNTIL 7 AM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR WVZ004-012-021-022 UNTIL 7 AM
     FRIDAY.
&&
Hazardous weather outlook, Dec 15, 4:11 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 AM EST THU DEC 15 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-160915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
411 AM EST THU DEC 15 2005

HAZARDOUS WEATHER OUTLOOK FOR WESTERN MARYLAND...EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING THROUGH FRIDAY MORNING FOR NORTHWESTERN
PENNSYLVANIA, THE LAUREL HIGHLANDS, AND THE MOUNTAINS OF
NORTHEASTERN WEST VIRGINIA AND WESTERN MARYLAND, WHERE A
SIGNIFICANT ICE STORM IS POSSIBLE. SNOW ACCUMULATIONS IN NORTHERN
PENNSYLVANIA WILL BE 3 TO 6 INCHES.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF WESTERN
PENNSYLVANIA TIL 7 AM FRIDAY MORNING WITH SNOW, SLEET, AND
FREEZING RAIN ACCUMULATING AN INCH OR SO.

ANOTHER WINTER WEATHER ADVISORY IS IN EFFECT FOR EAST CENTRAL OHIO
TIL 10 AM FOR SLEET AND FREEZING RAIN THIS MORNING, CHANGING TO
RAIN BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION NEGATIVE.

In the hours before

Special weather statement, Dec 15, 12:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EST THU DEC 15 2005

MDZ001-OHZ040-041-050-PAZ007>009-013>016-020>023-029>032-WVZ001>003-
023-041-151930-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CARROLL
OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-GREENE
PA-HANCOCK WV-INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MERCER
PA-OHIO WV-PRESTON WV-TUCKER WV-VENANGO PA-WASHINGTON PA-WESTMORELAND
PA-
1226 PM EST THU DEC 15 2005

...A MIX OF WINTER PRECIPITATION CONTINUES ACROSS THE REGION...

A MIX OF SNOW...SLEET...AND FREEZING RAIN WAS OCCURRING FROM MERCER
TO OIL CITY, TIONESTA, TO CLARION, BROOKEVILLE AND TO INDIANA.
VENANGO COUNTY OFFICIALS REPORT THAT INTERSTATE 80 WAS VERY ICY AND
TREACHEROUS.

FROM NEW CASTLE TO WHEELING, TO BUTLER, PITTSBURGH, GREENSBURG AND
UNIONTOWN IT WAS MOSTLY FREEZING RAIN. HOWEVER, THERE WERE SOME
POCKETS OF SLEET. FREEZING RAIN ALSO CONTINUED ACROSS GARRET COUNTY
MARYLAND AND PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA.

MORE MODERATE TO OCCASIONALLY HEAVY PRECIPITATION WAS MOVING
NORTHWARD THIS AFTERNOON FROM SOUTHEAST OHIO AND WEST VIRGINIA.
THERE WILL BE AREAS OF SIGNIFICANT ICE ACCUMULATION. DRIVING WILL BE
VERY HAZARDOUS THIS AFTERNOON ESPECIALLY ON ANY UNTREATED ROADS. BE
EXTREMELY CAREFUL WHEN WALKING ABOUT. SIDEWALKS, STEPS AND PARKING
LOTS WILL ALL HAVE A SIGNIFICANT COATING OF ICE. THERE COULD ALSO BE
SOME SPORADIC POWER OUTAGES BECAUSE OF ICE ACCUMULATIONS ON BRANCHES
AND POWER LINES.

THE PRECIPITATION WILL EVENTUALLY CHANGE BACK TO ALL SNOW DURING THE
EVENING AS COLDER AIR ONCE AGAIN FILTERS BACK INTO THE
REGION.

A DUAL STORM SYSTEM WITH CENTERS APPROACHING THE GREAT LAKES AND
ANOTHER FORMING OVER THE SOUTHEAST U.S. WAS RESPONSIBLE FOR
SPREADING THE WINTERY MIX ACROSS THE REGION.

PLEASE REPORT SNOW AND ICE ACCUMULATION...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 ice storm. Local standard time, as filed.

Ice Storm, Westmoreland

When
December 15, 2:00 PM EST to December 16, 4:00 AM EST
Where
Westmoreland forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Indiana

When
December 15, 2:00 PM EST to December 16, 4:00 AM EST
Where
Indiana forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Washington

When
December 15, 2:00 PM EST to December 16, 4:00 AM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Ice Storm, Allegheny

When
December 15, 2:00 PM EST to December 16, 4:00 AM EST
Where
Allegheny forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Ice Storm, Butler

When
December 15, 2:00 PM EST to December 16, 4:00 AM EST
Where
Butler forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Ice Storm, Lawrence

When
December 15, 2:00 PM EST to December 16, 4:00 AM EST
Where
Lawrence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Ice Storm, Mercer

When
December 15, 2:00 PM EST to December 16, 4:00 AM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Ice Storm, Armstrong

When
December 15, 2:00 PM EST to December 16, 4:00 AM EST
Where
Armstrong forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Ice Storm, Fayette

When
December 15, 3:00 PM EST to December 16, 4:00 AM EST
Where
Fayette forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Beaver

When
December 15, 3:00 PM EST to December 16, 4:00 AM EST
Where
Beaver forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Ice Storm, Clarion

When
December 15, 3:00 PM EST to December 16, 4:00 AM EST
Where
Clarion forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Ice Storm, Venango

When
December 15, 3:00 PM EST to December 16, 4:00 AM EST
Where
Venango forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484612, 5484613, 5484614, 5484615, 5484616, 5484617, 5484618, 5484619, 5484620, 5484621, 5484622, 5484623.